Intended for healthcare professionals

Editor's Choice

A tale of two vaccines

BMJ 2018; 363 doi: https://doi.org/10.1136/bmj.k4152 (Published 04 October 2018) Cite this as: BMJ 2018;363:k4152

Re: A tale of two vaccines - MHRA Published Incomplete ADR Data

Dear Editor,

Mr John Stone is in error in taking MHRA claims as having validity.

The MHRA did the same with the safety analysis of Pandemrix as it did with the HPV vaccines. References are provided.

For HPV the symptoms reported in each Yellow Card report were reported as if each was a suspected adverse drug reaction rather than being a symptom of an underlying condition [1]. This meant of course that any underlying condition which gave rise to each combination of symptoms could never be identified.

If we suspect someone has contracted an illness we need obviously to consider all the symptoms together and not split them up. Also needed is an history and an examination of the individual.

There are a number of ways in which what the MHRA did for both these vaccines can be verified. The simplest is that the MHRA reports vastly more suspected ADR's than there were Yellow Card reports for the HPV vaccine [1] and for Pandemrix [2]. It can also be verified by more detailed data obtainable from the MHRA under FOI which lists the reported symptoms as if each symptom reported in a Yellow card were an individual suspected ADR rather than one of a number of symptoms of a suspected underlying condition.

For Pandemrix the MHRA claimed [2]:
"Up to and including Jan 19, 2010, we have received a total of 2817 UK reports of suspected ADRs to the H1N1 vaccines. The 2817 reports include a total of 7487 suspected reactions."

None of the schoolgirl or other subjects of any HPV Yellow Card had follow-up to investigate the cause of the reported symptoms nor what the underlying condition might be.

There were substantially in excess of 1000 reports of headache. That is one of the symptoms of an encephalopathy. As all the symptoms were split up we have no idea how many of these were cases of encephalopathy.

So we, the public, have no idea what conditions British schoolgirls developed following the HPV vaccine because of the manner in which the "analysis" was carried out.

For the HPV vaccine the MHRA claimed [1]:
" Results
Over 6 million doses of Cervarix have been given in the UK since the immunisation programme started in 2008. During the immunisation programme the MHRA has received 6213 case reports describing 14,300 suspected ADRs for Cervarix (including those where the HPV vaccine brand name was not specified). The overall reporting rate for all suspected ADRs is estimated to be about 1 report per 1,000 doses administered; this is not an unexpected reporting rate for a newly marketed vaccine used within a new national immunisation programme, with such high exposure over a four-year period.

Over 55% of the reported 14,300 reactions were recognised side effects listed in the product information such as dizziness (1385 cases), headache (1128 cases), injection-site reactions (652 cases), fatigue (378 cases), malaise (499 cases), pyrexia (319 cases) / feeling hot (147 cases), nausea (1078 cases), vomiting (487 cases), abdominal pain (240 cases) pain (128 cases) and allergic reactions (63 cases). This also included ‘psychogenic’ reactions, which are due to fear of the injection process rather than a side effect of the vaccine itself (mainly fainting and ‘panic attacks’)."

[1] MHRA PUBLIC ASSESSMENT REPORT Cervarix HPV vaccine: update on UK safety experience at end of 4 years use in the HPV routine immunisation programme December 2012. www.mhra.gov.uk/home/groups/s-par/documents/websiteresources/con213228.pdf

[2] Drug Safety Update Volume 3, Issue 7 February 2010

Competing interests: No competing interests

14 October 2018
Mr Clifford G Miller
Lawyer with science background
cgmiller@cliffordmiller.com London England